EconPapers    
Economics at your fingertips  
 

Short term decumulation strategies for underspending retirees

Peter A. Forsyth

Insurance: Mathematics and Economics, 2022, vol. 102, issue C, 56-74

Abstract: There is growing empirical evidence that many retirees are decumulating their assets very slowly, if at all. This fact is in stark contrast to the usual lifecycle models of spending. It appears that these underspending retirees adjust their withdrawals to avoid reducing their assets. In order to appeal to this class of retirees, we use optimal stochastic control techniques which maximize a multi-objective risk-reward problem. The reward is the total of withdrawals (over a five year period), while risk is based on a left tail measure. Our controls for this problem are the withdrawal amount per quarter, and the stock-bond asset allocation. We allow flexible withdrawals (even zero). This added flexibility results in a high probability of (i) retaining 90% of real wealth at the end of five years, and (ii) significant total spending over the five years. We suggest that these types of strategies will be appealing this underspending group of retirees.

Keywords: Optimal control; Expected shortfall; Decumulation; Short term; Underspending (search for similar items in EconPapers)
JEL-codes: G11 G22 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668721001712
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:102:y:2022:i:c:p:56-74

DOI: 10.1016/j.insmatheco.2021.11.005

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-03-05
Handle: RePEc:eee:insuma:v:102:y:2022:i:c:p:56-74